Kansas, 2022

Hail and Damaging Winds in Kansas, June 10, 2022

June 10, 2022 · NWS TOP · 8 events in 5 counties and zones

A large isolated storm produced hail and wind damage as it moved southeast during the early AM hours of 6/10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A large isolated storm produced hail and wind damage as it moved southeast during the early AM hours of 6/10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 11:04 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 9, 11:04 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1204 AM CDT Fri Jun 10 2022

...AVIATION UPDATE...

.DISCUSSION...
Issued at 307 PM CDT Thu Jun 9 2022

Key Points:

- Strong to severe storms will be possible very late tonight and
overnight.

- Increasing Temperatures into Sunday and Monday with highs in the
mid to upper 90s.

- Warm next week with a few chances for rain and thunderstorms.

As of 2 PM, mid-level water vapor imagery shows the presence of a
shortwave trough axis that has just begun to eject off of the lee
Rockies and extends from the western Dakotas to the panhandles of
Texas and Oklahoma. Two vorticity maximums are currently situated in
north-central Nebraska and northwestern Colorado will continue to
help generate convection along these areas and will have to be
watched as storms will move southeastward towards eastern Kansas.
Winds have continued to veer towards the south as a surface ridge
slides off towards the east. Ample moisture advection has been able
to make its way ahead of the aforementioned shortwave axis with
MLCAPE values 1000-2000J/kg. Elevated storms and rain showers have
developed over the past several hours due to weak isentropic ascent
in central Kansas, and continues to move towards the southeast. This
has led to temperatures staying steady in the upper 70s and low 80s
across northeastern Kansas.

While there is some slight chances for some scattered thunderstorms
this afternoon, the best chance for strong to severe storms will be
late this evening and overnight. Convection that moves in from each
vorticity max should grow upscale in north central KS and
south central NE and track southeastward. The strongest storms
should follow the instability gradient that will be set up
northwest to southeast in central Kansas. Some models have the
convection a bit further east, with others keeping convection to
the southwest of the warning area. The most likely area of strong
convection should follow the nose of the LLJ as most CAMs
positioning it in central and south central Kansas. The main
threats with storms will mainly be large hail, damaging winds and
tornado or two cannot be ruled out. Heavy rains could accompany
storms as PWATs are around 1 inch, so localized flooding could be
an issue if training of storms occurs.

Looking forward to Friday and beyond, storms should move east by
around sunrise with clearing skies during the afternoon. Highs
Friday will be able to reach the low 80s and should be the last cool
day for several days. An upper-level ridge builds into the midwest
and will warm temperatures into the mid to upper 90s by Sunday and
Monday. Heat indicies could reach triple digits as dewpoints will be
nearing 70 degrees. A weak disturbance embedded in the upper ridge
Saturday night into Sunday morning will move across the central
plains and could bring chances for POPs in far northeastern Kansas.
The next interesting synoptic feature that long range models are
hinting at will come next Wednesday as a lifting upper-trough axis
ejects out of the mountain west and could help to bring relief to
the warm temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday)
Issued at 1204 AM CDT Thu Jun 9 2022

The 03Z RAP and 00Z NAM show some isentropic upglide persisting
through the morning hours across northeast KS with elevated
instability slightly increasing. Even though the low level jet
doesn't look to be very strong, this lift along with some weak
instability could help elevated showers and storms to fester
through the morning. This is also depicted by a couple of the
CAMs. There is reasonable agreement from the models for some MVFR
CIGS to move in from the west as elevated SHRA redevelop around
12Z. So will go ahead and include the lower CIGS at TOP and FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Griesemer
AVIATION...Wolters
Hazardous weather outlook, Jun 9, 7:56 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
856 PM CDT Thu Jun 9 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-110200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
856 PM CDT Thu Jun 9 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Severe storms are possible late this evening into the overnight
hours. Damaging wind and heavy rain are the main hazards with
these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 27 km away, was scanning. The volume nearest the first event began at 07:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Pottawatomie

When
June 10, 1:42 AM CST to 1:43 AM CST
Where
Pottawatomie County, 1.48 mi SSE of Louisville
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.230, -96.310

Golf ball sized hail reported.

Hail, Pottawatomie

When
June 10, 1:47 AM CST to 1:48 AM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
1 in hail
Reported by
Public
Coordinates
39.200, -96.310

Quarter sized hail reported.

Hail, Wabaunsee

When
June 10, 2:40 AM CST to 2:41 AM CST
Where
Wabaunsee County, 2.82 mi S of Keene
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -96.040

Wind driven hail stripped leaves from trees, and 10 inch diameter walnut tree limb snapped.

Thunderstorm Wind, Wabaunsee

When
June 10, 2:40 AM CST to 2:41 AM CST
Where
Wabaunsee County, 2.82 mi S of Keene
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
38.910, -96.040

Walnut tree limb 10 inches in diameter snapped.

Thunderstorm Wind, Lyon

When
June 10, 2:54 AM CST to 2:55 AM CST
Where
Lyon County, 0.54 mi W of Reading
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company
Coordinates
38.520, -95.960

Report of power poles downed.

Thunderstorm Wind, Osage

When
June 10, 2:57 AM CST to 2:58 AM CST
Where
Osage County, 5.54 mi NW of Arvonia
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.520, -95.950

Tree and shed damage.

Thunderstorm Wind, Lyon

When
June 10, 2:57 AM CST to 2:58 AM CST
Where
Lyon County, 0.54 mi W of Reading
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.520, -95.960

Roof partially removed from large outbuilding garage.

Thunderstorm Wind, Coffey

When
June 10, 3:11 AM CST to 3:12 AM CST
Where
Coffey County, 0.54 mi W of Lebo
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
38.420, -95.860

Small tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035438, 1035439, 1035440, 1035441, 1035442, 1035443, 1035445, 1035446.